Ohio, 2022

Flood in Ohio, February 3, 2022

February 3, 2022 · NWS ILN · 1 event in 1 county or zone

A complex winter storm system produce widespread rain and snow across the region, leading to some flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A complex winter storm system produce widespread rain and snow across the region, leading to some flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 3, 4:14 PM EST, 46 minutes earlier.

Area forecast discussion, Feb 3, 4:14 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
414 PM EST Thu Feb 3 2022

.SYNOPSIS...
A winter storm continues through the rest of today and tonight,
with many impacts expected from snow, sleet and ice. A
transition to all snow will occur Thursday night as colder air
moves in, with additional light accumulations possible through
Friday afternoon. Afterwards, Arctic high pressure builds in for
the weekend and provides very cold temperatures.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 4:00 PM, mixed precipitation continues across many of our
counties along and SE of I-71. Just NW of I-71, steady snowfall
will continue through the evening and become lighter during the
earlier part of the night. Meanwhile, a steady mix of snow and
sleet along I-71 will continue through the late afternoon hours,
but the cold air will surge further south and start the
transition to all snow during this time. Further southeast,
freezing rain will continue to fall through this afternoon and
evening across portions of northern KY up into the Scioto
Valley.

The primary message here over the next several hours will be the
uptick in precipitation rates/intensity across the I-71 corridor
and locations further SE. This will lead to the heaviest
accumulating sleet/snow around I-71 - with rates potentially
near of 0.5" to 1" of snow per hour. The greatest accumulating
snowfall will occur across our major metro areas through the
late evening hours. Along with the higher snow/sleet rates,
gusty winds of 20-35 mph will lead to reduced visibilities
below 1 mile at times. This will lead to very hazardous travel
conditions during this time period - which is a concern for
those driving during the evening commute.

During this same late afternoon/evening timeframe, locations
further SE will observed increased rates in freezing rain.
Combined with these gusty winds, an increased threat to tree and
power line integrity is a concern. Numerous to widespread power
outages remain a real possibility - especially in the counties
where an Ice Storm Warning exists.

As we progress into the early overnight hours, snowfall is
expected to continue for counties along and NW of I-71, but at a
lower intensity. This does not mean that travel conditions will
become favorable as heavy snow/sleet accumulations are still
expected through 8-11 PM, keeping roadways slick through the
overnight. Additionally, some wind gusts of 20-25 mph will still
be possible, so reduced visibilities in falling snow will also
occur. Snowfall will continue to push southeast, with counties
positioned in the Ice Storm Warning eventually switching to
sleet and snow. Our far western counties in the Ice Storm
Warning are generally on the lower end for ice totals - closer
to 0.25" and may end up with over an inch of sleet. Further
east, ice accumulations still have the potential of reaching
upwards of 0.4"-0.5" in totals through tonight, though minor
adjustments have been made to lower some of ice totals area-
wide.

One other note to add... we have observed some hydro issues in
our extreme southeastern counties - mainly across southern Brown
and Adams co, OH, as well as portions of Lewis, Mason,
Robertson and Bracken counties. The higher QPF and slower onset
of frozen pcpn led to minor flooding issues, so a flood
advisory is out for those counties. Some rises in creeks will be
observed in our southeast, and a flood warning has been issued
for Hocking and Fairfield counties in Ohio as well.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Snowfall expected to linger across many of our counties Friday
morning - ending across our NW first. There is enough saturation
in the DGZ and subtle lift remaining to justify lingering snow
into the early to mid afternoon hours - mainly across our
eastern counties. Additionally light snow accumulations of a few
tenths of an inch possible during this period.

Cold air continues to funnel in on Friday and Friday night as
Arctic high pressure gradually builds in. This will lead to
daytime highs in the upper teens to middle 20s. Come nightfall,
temperatures will plummet as some clouds will begin to clear
out, especially across our western counties. Overnight lows may
dip to 0 degrees or just below 0 for a few of our far western
counties. Single digit lows are expected elsewhere, which
combined with the wind, will lead to subzero wind chills. A Wind
Chill Advisory may eventually be needed for a number of our
counties.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Surface high pressure will be in place across the region on Saturday,
providing for dry and cold conditions with afternoon highs ranging
from the upper teens in the northwest to the mid 20s across the
south. Dry conditions will continue into Sunday as the high moves
off to the east. We will start to get into some southerly flow on
the back side of the high and this will allow for some moderation in
temperatures with highs on Sunday ranging from the upper 20s
northwest to the lower 40s in the far southeast.

A weak mid level short wave will move through the region on Monday.
Moisture is limited though so will maintain a dry forecast. Dry
weather will then persist through the remainder of the long term
period.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Some of the biggest impacts from the winter storm will be felt
across the terminals over the next several hours. Frozen
precipitation will be observed through tonight, with a gradual
transition from sleet to snow this afternoon/early evening. It
does appear that most of the freezing rain has pushed southeast
of the terminals, with sleet expected for much of the
afternoon. Cannot completely rule out some freezing rain mixing
back during the afternoon hours.

Sleet may continue to mix in across several terminals through
the evening, but colder air rushing in will allow for a
transition to snow during this late afternoon/evening time
frame. Additionally, the other thing to highlight here is the
greater intensity in pcpn during this timeframe - periods of
moderate to heavy snow/sleet will fall across the terminals.
While it is hard to be certain that +SN criteria will be met,
decided to put in a TEMPO group during the timeframe when this
would have the greatest chance to occur for messaging purposes.

As for CIGs/vsbys, a mix of MVFR/IFR reductions are forecast
through the evening. As sleet transitions to snow, terminals will
observe more IFR reductions with CIGs, and IFR/LIFR reductions
in vsbys. Cannot completely rule out brief periods of VLIFR
reductions in the heaviest snowfall.

Snowfall will persist for much of the night but become lighter
in nature. Thus, included subtle improvements to MVFR CIGs/vsbys
overnight.

North-northeasterly winds will continue to be impactful for
much of the taf period - have gusts up to 30-35 kts through the
late evening hours, gradually weakening overnight. Have removed
gusts by Friday morning, but sustained winds of 10-15 kts still
expected.

OUTLOOK...MVFR/IFR ceilings and visibilities to linger into
Friday afternoon.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Storm Warning until 7 AM EST Friday for OHZ026-034-035-
     042>046-051>056-060>065-070>072-077-078.
     Ice Storm Warning until 7 AM EST Friday for OHZ073-074-079>082-
     088.
KY...Winter Storm Warning until 7 AM EST Friday for KYZ089>093.
     Ice Storm Warning until 7 AM EST Friday for KYZ094>100.
IN...Winter Storm Warning until 7 AM EST Friday for INZ050-058-059-
     066-073>075-080.

&&

SYNOPSIS...Clark
NEAR TERM...Clark
SHORT TERM...Clark
LONG TERM...JGL
AVIATION...Clark
Hazardous weather outlook, Feb 3, 11:29 AM EST, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1129 AM EST Thu Feb 3 2022

INZ050-058-059-066-073>075-080-KYZ089>093-OHZ026-034-035-042>046-
051>056-060>065-070>072-077-078-041630-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Hardin-Mercer-
Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-
Madison-Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-
Pickaway-Fairfield-Butler-Warren-Clinton-Hamilton-Clermont-
1129 AM EST Thu Feb 3 2022

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST FRIDAY...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Wind chills are expected to be below zero Friday night into Saturday
morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.

KYZ094>100-OHZ073-074-079>082-088-041630-
Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Ross-Hocking-
Brown-Highland-Adams-Pike-Scioto-
1129 AM EST Thu Feb 3 2022

...ICE STORM WARNING IN EFFECT UNTIL 7 AM EST FRIDAY...

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio, South Central Ohio and Southwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Ice Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Ice Storm Warning.

Wind chills are expected to be below zero Friday night into Saturday
morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.

In the hours before

Local storm report, Feb 3, 3:16 PM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
316 PM EST THU FEB 03 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     SLEET            VEVAY                   38.75N  85.07W
02/03/2022  M0.7 INCH        SWITZERLAND        IN   PUBLIC

0200 PM     SLEET            NW MIAMISBURG           39.64N  84.27W
02/03/2022  M0.4 INCH        MONTGOMERY         OH   PUBLIC

0200 PM     FREEZING RAIN    FRANKFORT               39.40N  83.18W
02/03/2022  M0.20 INCH       ROSS               OH   PUBLIC

0200 PM     SLEET            RIVERSIDE               39.78N  84.12W
02/03/2022  M0.7 INCH        MONTGOMERY         OH   PUBLIC

0205 PM     SNOW             BRADFORD                40.13N  84.43W
02/03/2022  M5.0 INCH        DARKE              OH   PUBLIC

0205 PM     SLEET            INDEPENDENCE            38.95N  84.55W
02/03/2022  M0.4 INCH        KENTON             KY   PUBLIC

0215 PM     SLEET            2 SW FAIRFAX            39.13N  84.42W
02/03/2022  M0.7 INCH        HAMILTON           OH   PUBLIC

            MOUNT LOOKOUT

0215 PM     SLEET            MAINEVILLE              39.32N  84.22W
02/03/2022  M0.7 INCH        WARREN             OH   PUBLIC

0215 PM     SLEET            STRATFORD               40.25N  83.06W
02/03/2022  M0.9 INCH        DELAWARE           OH   PUBLIC

0225 PM     SLEET            2 S HAMILTON            39.37N  84.56W
02/03/2022  E0.5 INCH        BUTLER             OH   PUBLIC

            LINDLEWALD

0225 PM     SLEET            BEAVERCREEK             39.73N  84.06W
02/03/2022  M1.2 INCH        GREENE             OH   PUBLIC

0230 PM     SNOW             N GREENVILLE            40.10N  84.62W
02/03/2022  E6.0 INCH        DARKE              OH   PUBLIC

0235 PM     FREEZING RAIN    NORWOOD                 39.16N  84.45W
02/03/2022  M0.10 INCH       HAMILTON           OH   PUBLIC

0235 PM     SLEET            NORWOOD                 39.16N  84.45W
02/03/2022  M0.5 INCH        HAMILTON           OH   PUBLIC

0235 PM     SLEET            NEWARK                  40.06N  82.40W
02/03/2022  M0.7 INCH        LICKING            OH   PUBLIC

0235 PM     FREEZING RAIN    KETTERING               39.70N  84.15W
02/03/2022  M0.10 INCH       MONTGOMERY         OH   PUBLIC

0235 PM     SLEET            KETTERING               39.70N  84.15W
02/03/2022  M1.0 INCH        MONTGOMERY         OH   PUBLIC

0240 PM     SLEET            1 E LEWIS CENTER        40.20N  82.98W
02/03/2022  M0.7 INCH        DELAWARE           OH   COCORAHS

0240 PM     SLEET            DOWNTOWN DAYTON         39.76N  84.19W
02/03/2022  M1.0 INCH        MONTGOMERY         OH   PUBLIC

0250 PM     SLEET            SPRINGBORO              39.56N  84.24W
02/03/2022  M1.0 INCH        WARREN             OH   PUBLIC

0250 PM     SLEET            LIBERTY TOWNSHIP        39.40N  84.41W
02/03/2022  M0.5 INCH        BUTLER             OH   PUBLIC

&&

EVENT NUMBER ILN2200543
EVENT NUMBER ILN2200544
EVENT NUMBER ILN2200545
EVENT NUMBER ILN2200546
EVENT NUMBER ILN2200547
EVENT NUMBER ILN2200548
EVENT NUMBER ILN2200549
EVENT NUMBER ILN2200550
EVENT NUMBER ILN2200551
EVENT NUMBER ILN2200552
EVENT NUMBER ILN2200553
EVENT NUMBER ILN2200554
EVENT NUMBER ILN2200555
EVENT NUMBER ILN2200556
EVENT NUMBER ILN2200557
EVENT NUMBER ILN2200558
EVENT NUMBER ILN2200559
EVENT NUMBER ILN2200560
EVENT NUMBER ILN2200561
EVENT NUMBER ILN2200562
EVENT NUMBER ILN2200563

NWS
Local storm report, Feb 3, 3:20 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
320 PM EST THU FEB 03 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     SLEET            BEAVERCREEK             39.73N  84.06W
02/03/2022  M1.2 INCH        GREENE             OH   COCORAHS

            HEAVY SLEET ACCUMULATION IN THE PAST HOUR.

&&

EVENT NUMBER ILN2200564

JDR
Local storm report, Feb 3, 3:36 PM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
336 PM EST THU FEB 03 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     SLEET            3 SSW FAIRBORN          39.77N  84.03W
02/03/2022  M1.2 INCH        GREENE             OH   COCORAHS

&&

EVENT NUMBER ILN2200565

CAMPBELL
Local storm report, Feb 3, 3:48 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
348 PM EST THU FEB 03 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     SLEET            GROVE CITY              39.87N  83.07W
02/03/2022  M0.5 INCH        FRANKLIN           OH   PUBLIC

0255 PM     SNOW             PIQUA                   40.15N  84.25W
02/03/2022  M7.5 INCH        MIAMI              OH   PUBLIC

0300 PM     SLEET            1 WNW HILLIARD          40.04N  83.17W
02/03/2022  M0.7 INCH        FRANKLIN           OH   PUBLIC

0310 PM     SLEET            2 E COLUMBUS ZOO        40.16N  83.08W
02/03/2022  M1.1 INCH        DELAWARE           OH   PUBLIC

0310 PM     SLEET            DELAWARE                40.30N  83.07W
02/03/2022  M0.9 INCH        DELAWARE           OH   PUBLIC

0310 PM     FREEZING RAIN    DELAWARE                40.30N  83.07W
02/03/2022  M0.20 INCH       DELAWARE           OH   PUBLIC

0310 PM     SLEET            1 ESE BEAVERCREEK       39.72N  84.05W
02/03/2022  M1.0 INCH        GREENE             OH   PUBLIC

0310 PM     SNOW             BELLEFONTAINE           40.36N  83.76W
02/03/2022  M7.7 INCH        LOGAN              OH   PUBLIC

0330 PM     SLEET            7 N LANCASTER           39.82N  82.60W
02/03/2022  M0.7 INCH        FAIRFIELD          OH   PUBLIC

            COMBINED SLEET AND SNOW

0330 PM     FREEZING RAIN    7 N LANCASTER           39.82N  82.60W
02/03/2022  E0.10 INCH       FAIRFIELD          OH   PUBLIC

0335 PM     SLEET            MIAMISBURG              39.64N  84.27W
02/03/2022  M1.0 INCH        MONTGOMERY         OH   PUBLIC

0347 PM     SLEET            HEATH                   40.03N  82.44W
02/03/2022  M0.5 INCH        LICKING            OH   PUBLIC

&&

EVENT NUMBER ILN2200566
EVENT NUMBER ILN2200567
EVENT NUMBER ILN2200568
EVENT NUMBER ILN2200569
EVENT NUMBER ILN2200570
EVENT NUMBER ILN2200571
EVENT NUMBER ILN2200572
EVENT NUMBER ILN2200573
EVENT NUMBER ILN2200574
EVENT NUMBER ILN2200575
EVENT NUMBER ILN2200576
EVENT NUMBER ILN2200577

NWS
Local storm report, Feb 3, 3:53 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
353 PM EST THU FEB 03 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     SLEET            4 S CHEVIOT             39.10N  84.61W
02/03/2022  M1.1 INCH        HAMILTON           OH   COCORAHS

&&

EVENT NUMBER ILN2200578

NWS
Local storm report, Feb 3, 4:38 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
438 PM EST THU FEB 03 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     SLEET            2 SE KMGY WRIGHT BROS A 39.57N  84.19W
02/03/2022  M1.3 INCH        WARREN             OH   PUBLIC

0355 PM     FREEZING RAIN    GEORGETOWN              38.87N  83.90W
02/03/2022  M0.25 INCH       BROWN              OH   PUBLIC

0355 PM     SLEET            CLINTONVILLE            40.05N  83.01W
02/03/2022  M1.3 INCH        FRANKLIN           OH   PUBLIC

0355 PM     FREEZING RAIN    CLINTONVILLE            40.05N  83.01W
02/03/2022  M0.20 INCH       FRANKLIN           OH   PUBLIC

0400 PM     SLEET            GLENDALE                39.27N  84.46W
02/03/2022  M1.0 INCH        HAMILTON           OH   PUBLIC

0400 PM     SLEET            XENIA                   39.69N  83.94W
02/03/2022  M1.0 INCH        GREENE             OH   PUBLIC

0400 PM     SNOW             RUSSELLS POINT          40.47N  83.89W
02/03/2022  M5.5 INCH        LOGAN              OH   PUBLIC

0400 PM     SLEET            1 SW TURPIN HILLS       39.09N  84.39W
02/03/2022  M1.3 INCH        HAMILTON           OH   PUBLIC

            MOUNT WASHINGTON

0410 PM     SLEET            HILLIARD                40.04N  83.14W
02/03/2022  M1.2 INCH        FRANKLIN           OH   PUBLIC

0420 PM     SLEET            HEBRON                  39.07N  84.70W
02/03/2022  M1.0 INCH        BOONE              KY   PUBLIC

0425 PM     SNOW             OXFORD                  39.51N  84.75W
02/03/2022  M1.0 INCH        BUTLER             OH   PUBLIC

0430 PM     FREEZING RAIN    RIPLEY                  38.74N  83.84W
02/03/2022  M0.20 INCH       BROWN              OH   PUBLIC

&&

EVENT NUMBER ILN2200579
EVENT NUMBER ILN2200580
EVENT NUMBER ILN2200581
EVENT NUMBER ILN2200582
EVENT NUMBER ILN2200583
EVENT NUMBER ILN2200584
EVENT NUMBER ILN2200585
EVENT NUMBER ILN2200586
EVENT NUMBER ILN2200587
EVENT NUMBER ILN2200588
EVENT NUMBER ILN2200589
EVENT NUMBER ILN2200590

NWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Hocking

When
February 3, 5:00 PM EST to 7:00 PM EST
Where
Hocking County, 0.99 mi WNW of Logan to 1.18 mi WNW of Logan
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.537, -82.436

High water was reported along State Route 664.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998467.